Alert archive / Wyoming / High Wind Warnings in 2023
High Wind Warning 28, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind warning at Mar 21, 2023, 4:01 AM MDT for 4 counties in Wyoming. It was in force for 13 hr. 16 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 21, 2023, 4:01 AM MDT (10:01 UTC)
- Expired
- Mar 21, 2023, 5:00 PM MDT
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 4:08 AM MDT | HIGH SUST WINDS 40 | 1 Nnw Arlington, WY | ARLINGTON WYDOT SITE. SUSTAINED WINDS 40 MPH FOR PAST HOUR. PEAK WIND GUST 57 MPH. |
| Mar 21, 6:00 AM MDT | SNOW 0.1 | 6 Nnw North Cheyenne, WY | COCORAHS STATION WY-LM-112 CHEYENNE 10.7 N. |
| Mar 21, 6:45 AM MDT | SNOW 0.5 | 1 Nne Laramie, WY | COCORAHS STATION WY-AB-186 LARAMIE 1.2 NNE. |
| Mar 21, 7:00 AM MDT | SNOW 0.1 | 12 Nnw Hillsdale, WY | COCORAHS STATION WY-LM-233 CHEYENNE 19.5 NE. |
| Mar 21, 7:00 AM MDT | SNOW 0.1 | 1 Wnw Warren Af Base, WY | COCORAHS STATION WY-LM-103 CHEYENNE 5.0 W. |
| Mar 21, 7:00 AM MDT | SNOW 0.1 | 4 Nnw North Cheyenne, WY | COCORAHS STATION WY-LM-24 CHEYENNE 8.9 N. |
| Mar 21, 7:00 AM MDT | SNOW 0.3 | 1 Sse Laramie, WY | COCORAHS STATION WY-AB-5 LARAMIE 1.3 SE. |
| Mar 21, 7:00 AM MDT | SNOW 0.3 | 1 Sse Laramie, WY | CO-OP OBSERVER STATION ADFW4 LARAMIE 1 SE. |
| Mar 21, 7:00 AM MDT | SNOW 0.3 | 2 Ese Laramie, WY | COCORAHS STATION WY-AB-171 LARAMIE 2.5 ESE. |
| Mar 21, 7:00 AM MDT | SNOW 0.8 | Elk Mountain, WY | COCORAHS STATION WY-CR-18 ELK MOUNTAIN 0.3 SW. |
| Mar 21, 7:15 AM MDT | SNOW 0.2 | 6 Ne Arlington, WY | COCORAHS STATION WY-CR-5 ROCK RIVER 9.6 WSW. |
| Mar 21, 8:00 AM MDT | SNOW 0.2 | 3 Se Laramie, WY | CO-OP OBSERVER STATION LRMW4 3.2 SE LARAMIE. |
| Mar 21, 8:00 AM MDT | SNOW 0.8 | 1 Nnw Rawlins, WY | CO-OP OBSERVER STATION RLSW4 RAWLINS 1 N. |
| Mar 21, 10:56 AM MDT | NON-TSTM WND GST 64 | 8 S Sibley Peak, WY | WYDOT SENSOR AT COLEMAN. SUSTAINED WINDS OF 45 TO 50 MPH. |
| Mar 21, 11:24 AM MDT | HIGH SUST WINDS 43 | 1 Sse Bordeaux, WY | MESONET STATION KBRX 1.4 S BORDEAUX (WYDOT). |
| Mar 21, 2:12 PM MDT | NON-TSTM WND GST 60 | 8 S Sibley Peak, WY | MESONET STATION WY1 8.4 S SIBLEY PEAK (WYDOT). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.0 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1917 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
971 WWUS75 KCYS 211001 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 401 AM MDT Tue Mar 21 2023 WYZ110-212100- /O.UPG.KCYS.HW.A.0031.000000T0000Z-230321T2100Z/ /O.NEW.KCYS.HW.W.0028.230321T1001Z-230321T2100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 401 AM MDT Tue Mar 21 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. Blowing and drifting snow could also reduce visibility to below one mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-107-212100- /O.CON.KCYS.HW.A.0031.000000T0000Z-230321T2100Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 401 AM MDT Tue Mar 21 2023 ...HIGH WIND WATCH REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Central Laramie Range and Southwest Platte County including Bordeaux along Interstate 25 between Chugwater and Wheatland, and East Platte County. * WHEN...3 AM Tuesday through 3 PM Tuesday. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
3 follow-up statements
040 WWUS75 KCYS 211639 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 1039 AM MDT Tue Mar 21 2023 WYZ106-107-212300- /O.UPG.KCYS.HW.A.0031.000000T0000Z-230321T2100Z/ /O.EXB.KCYS.HW.W.0028.000000T0000Z-230321T2300Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 1039 AM MDT Tue Mar 21 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Central Laramie Range and Southwest Platte County and East Platte County. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ110-212100- /O.CON.KCYS.HW.W.0028.000000T0000Z-230321T2100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 1039 AM MDT Tue Mar 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM MDT THIS AFTERNOON... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...North Snowy Range Foothills including Arlington and Elk Mountain along Interstate 80 between Laramie and Rawlins. * WHEN...Until 3 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. Blowing and drifting snow could also reduce visibility to below one mile. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
332 WWUS75 KCYS 212053 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 253 PM MDT Tue Mar 21 2023 WYZ110-212200- /O.EXP.KCYS.HW.W.0028.000000T0000Z-230321T2100Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 253 PM MDT Tue Mar 21 2023 ...HIGH WIND WARNING WILL EXPIRE AT 3 PM MDT THIS AFTERNOON... Wind gusts have continued to remain below high wind criteria for most of the afternoon. As a result, will allow the warning to expire on-time. $$ WYZ106-107-212300- /O.CON.KCYS.HW.W.0028.000000T0000Z-230321T2300Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 253 PM MDT Tue Mar 21 2023 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS AFTERNOON... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph. * WHERE...Central Laramie Range and Southwest Platte County and East Platte County. * WHEN...Until 5 PM MDT this afternoon. * IMPACTS...Mainly to transportation. Strong cross winds will be hazardous to light weight or high profile vehicles, including campers and tractor trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
617 WWUS75 KCYS 212243 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 443 PM MDT Tue Mar 21 2023 WYZ106-107-212345- /O.EXP.KCYS.HW.W.0028.000000T0000Z-230321T2300Z/ Central Laramie Range and Southwest Platte County- East Platte County- Including the cities of Bordeaux, Wheatland, and Guernsey 443 PM MDT Tue Mar 21 2023 ...HIGH WIND WARNING WILL EXPIRE AT 5 PM MDT THIS AFTERNOON... West winds have slowly diminished during the late afternoon. While high winds are no longer expected, gusts to 50 MPH will be possible for a few more hours. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Mar 20, 9:30 PM MDT, 6 hours 31 minutes earlier.
Area forecast discussion, Mar 20, 9:30 PM MDT, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
930 PM MDT Mon Mar 20 2023
.SHORT TERM...(This evening through Tuesday)
Issued at 137 PM MDT Mon Mar 20 2023
High pressure remains locked in across the southeast CONUS, as a
shortwave continues digging southward into Colorado. Current
observations have seen some gusty winds across the I-80 corridor,
and snow shower actively moving from west to east near Laramie and
further eastward into Wheatland. All in all, no major squalls
developed yet today, with only some minor banded snow that
dropped visibilities near the terminals to around 1sm and winds
remaining under criteria. Main concern tonight includes the
continued chance for snow squalls through sunset. HiRes model
guidance is still pushing upwards to 200 to 350 J/kg of CAPE along
the I-25 corridor from Cheyenne to Douglas and the HRRR hinting
at a line of precipitation developing along the boundary as it
pushes to the northeast along the steering flow. 700mb winds also
remain elevated with some gusts near 40 knots, which support snow
squall development. However, confidence remains low at this time
for anything noteworthy. Nevertheless, with the HRRR maintaining
the development of the snow band later tonight, went ahead and
added some POPs to the forecast to account for this model solution
and will need to monitor just after midnight for any snow squall
potentials.
Current observations have seen intermittent snow, primarily from the
banded snow that has moved across the zones, with better coverage
developing overnight. Snow will begin to taper off during the
daytime hours on Tuesday, with a shortwave ridge moving across the
CWA, which will briefly increase daytime highs to the low-40s to low-
50s for most areas east of I-25 and bringing us into near-normal
temperatures. Next potential wind threat in the next 24 hours
include a chance for strong wind across the wind prone areas on I-25
and I-80. Wind threat still appears marginal, with in-house model
guidance keeping the wind gusts just under 50 knots and CAG-CPR
height gradients dropping from 60 meters with earlier model runs
to around 20+ meters. At this time, decided to hold off on
upgrading any watches to warnings and will let the evening crew
take another look.
.LONG TERM...(Wednesday through Monday)
Issued at 137 PM MDT Mon Mar 20 2023
The main concern with this portion of the forecast is the timing
of the various shortwaves moving through the area during the
remainder of the week.
A very active pattern will be setting up over the area through the
week. The models are showing numerous shortwaves pushing through
the jet. The initial shortwave is progged to move towards the
forecast area on Wednesday on the left exit region of the upper
level jet. It appears like the best lift will be focused over the
Sierra Madre range once again with some shadowing possible over
the Snowy Range, due to strong southwest flow. The other concern
to be on the lookout for is a possible stationary boundary
setting up somewhere between Gillette and Douglas. As the
shortwave ejects into the northern Plains on Wednesday into
Wednesday night it may set the stage for some frontogenesis near
the frontal boundary which could affect Converse and Niobrara
counties Wednesday afternoon into Wednesday night. Not confident
on how this will evolve, but certainly something we will need to
keep an eye on.
The next concern is the wind after the passage of the shortwave
Wednesday night into Thursday. The local in-house models are
showing another favorable period for some strong winds mainly for
the wind prone areas. The GFS is the only model that is trending
to keeping a closed surface low tracking through the northern
Wyoming while the GEFS/EPS ensembles and the ECMWF turns this
feature into more of an open wave. We are leaning towards more
towards an open wave solution for now, which may limit the high
wind potential a bit, but it is still certainly something we will
need to see how this pans out. The GFS is also showing some signs
of some elevated instability in the Nebraska panhandle Wednesday
evening before the front moves through Wednesday night which may
result in some rain/snow showers.
The remainder of the week will continue to be quite active with
another disturbance moving through the area on Saturday. This may
bring our next chance of rain/snow showers. Regardless, the
pattern will continue to be quite cool with highs struggling to
get out of the 30s and 40s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 927 PM MDT Mon Mar 20 2023
A round of -SHSN will move from southwest to northeast during the
overnight to early morning hours. This will cause nearly all
terminals to transition from VFR to low-end MVFR/IFR as CIGs and
VIS decrease between approximately 6Z-12Z Tuesday. SE WY terminals
will see the VIS and CIGs reductions 7Z-10Z, and the NE Panhandle
terminals will experience -SHSN between approximately 10Z-13Z
Tuesday morning. Wind gusts are expected to pick up after
daybreak for all terminals, with gusts of 30-35 kts likely after
18Z Tuesday. Winds/gusts should begin to taper off by 0Z
Wednesday for all terminals.
&&
.FIRE WEATHER...
Issued at 137 PM MDT Mon Mar 20 2023
Fire weather concerns will remain minimal throughout the week due to
multiple rounds of precipitation. Rain and snow showers can be
expected Monday through Thursday, with snow accumulations possible.
High winds are possible for the wind prone areas of southeast Wyoming
Tuesday and Wednesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 3 AM MDT Tuesday through Tuesday afternoon
for WYZ106-107-110.
Winter Weather Advisory until 6 PM MDT Thursday for WYZ112-114.
NE...None.
&&
SHORT TERM...MRD
LONG TERM...REC
AVIATION...BW
FIRE WEATHER...SFHazardous weather outlook, Mar 21, 3:11 AM MDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 311 AM MDT Tue Mar 21 2023 NEZ002-003-019>021-054-055-095-096-WYZ101-102-105-108-109-111-113- 115>119-220915- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County-Shirley Basin- Goshen County-Central Carbon County-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 311 AM MDT Tue Mar 21 2023 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY Scattered snow showers possible this morning. Snow showers returning late tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY Snow and rain showers expected during the day Wednesday. Some snow accumulation is possible. More snow and rain showers possible through the end of the week. .Spotter information statement... Spotter activation will not be required. WYZ112-114-220915- Sierra Madre Range-Snowy Range- 311 AM MDT Tue Mar 21 2023 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY Light snow showers during the day today. Heavy snow returning overnight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY Moderate to heavy snow expected Wednesday into Thursday morning. Please refer to the Winter Storm Warning currently in effect for more details. .Spotter information statement... Spotter activation will not be required. WYZ106-107-110-220915- Central Laramie Range and Southwest Platte County- East Platte County-North Snowy Range Foothills- 311 AM MDT Tue Mar 21 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY High winds possible this morning. Please refer to the High Wind Watch currently in effect for more details. Scattered snow showers are possible during the day. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY Snow and rain showers expected during the day Wednesday. Some snow accumulation is possible. More snow and rain showers possible through the end of the week. High winds possible Wednesday night into Thursday. .Spotter information statement... Spotter activation will not be required. WYZ103-104-220915- North Laramie Range-Ferris/Seminoe/Shirley Mountains- 311 AM MDT Tue Mar 21 2023 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY Scattered snow showers possible this morning. Snow showers returning late tonight. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY Snow expected Wednesday. Please refer to the Winter Weather Advisories currently in effect for more details. .Spotter information statement... Spotter activation will not be required.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 2:51 AM MDT | Winter Storm Warning | CYS | Albany, Carbon | 48 hr |
| Mar 21, 2:51 AM MDT | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Laramie, Platte | 45 hr |
Nearby
High Wind Warnings in Wyoming, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.